Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 260, NWS Hastings, NE

June 23, 2012Adams County, Clay County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 23, 2012, 6:55 AM CDT for Adams County, Clay County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2012, 6:55 AM CDT (11:55 UTC)
Expired
Jun 23, 2012, 7:26 AM CDT
In force
31 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, NE, Clay County, NE

The radar

The Grand Island radar (KUEX), 41 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WUUS53 KGID 231155
SVRGID
NEC001-035-231245-
/O.NEW.KGID.SV.W.0260.120623T1155Z-120623T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
655 AM CDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA...
  CENTRAL CLAY COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 745 AM CDT

* AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HASTINGS...AND MOVING EAST AT 30 MPH.

  AT 650 AM QUARTER SIZED HAIL WAS REPORTED IN HASTINGS WITH THIS    
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  INLAND...GLENVIL...HARVARD...FAIRFIELD...CLAY CENTER...SARONVILLE
  AND SUTTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4037 9787 4054 9847 4067 9835 4062 9782
      4054 9783
TIME...MOT...LOC 1154Z 283DEG 28KT 4057 9829
WIND...HAIL <50MPH 1.00IN

$$

JCB
2 follow-up statements
411 
WWUS53 KGID 231209
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
709 AM CDT SAT JUN 23 2012

NEC001-231218-
/O.CAN.KGID.SV.W.0260.000000T0000Z-120623T1245Z/
ADAMS NE-
709 AM CDT SAT JUN 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAMS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4054 9783 4037 9787 4049 9828 4063 9828
      4062 9783
TIME...MOT...LOC 1208Z 283DEG 28KT 4055 9815

$$

NEC035-231245-
/O.CON.KGID.SV.W.0260.000000T0000Z-120623T1245Z/
CLAY NE-
709 AM CDT SAT JUN 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CLAY
COUNTY UNTIL 745 AM CDT...

AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR INLAND...OR 12 MILES EAST OF HASTINGS...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  HARVARD...CLAY CENTER...SARONVILLE AND SUTTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4054 9783 4037 9787 4049 9828 4063 9828
      4062 9783
TIME...MOT...LOC 1208Z 283DEG 28KT 4055 9815
WIND...HAIL <50MPH 1.00IN

$$
JCB
081 
WWUS53 KGID 231226
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
726 AM CDT SAT JUN 23 2012

NEC035-231236-
/O.CAN.KGID.SV.W.0260.000000T0000Z-120623T1245Z/
CLAY NE-
726 AM CDT SAT JUN 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4054 9783 4037 9787 4049 9828 4063 9828
      4062 9783
TIME...MOT...LOC 1226Z 283DEG 28KT 4052 9797

$$

JCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:24 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 23, 6:24 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
624 AM CDT SAT JUN 23 2012

.AVIATION...12Z KGRI TAF. THUNDERSTORMS HAVE FINALLY PUSHED OFF TO
THE EAST OF THE TAF SITE THIS MORNING. HOWEVER...THE MAIN CONCERN
FOR THE TAF SITE WILL CENTER AROUND STRONG GUSTY WINDS THAT WILL
LINGER THROUGH THE MID MORNING HOURS. BEHIND THE THUNDERSTORMS AN
AREA OF LOW PRESSURE INCREASED SOUTHERLY WINDS TO NEAR 40 KTS
SUSTAINED WITH WIND GUSTS UP TO 50 AND 55 KTS. EXPECTING THESE
WINDS TO DECREASE THROUGH THE MORNING HOURS. SKIES WILL BECOME
MOSTLY SUNNY THROUGHOUT THE DAY WHILE TEMPERATURES WARM UP TO THE
MID 90S TO NEAR 100. TOWARDS THE END OF THE PERIOD...SOUTH WINDS
WILL SWITCH TO THE EAST BEFORE BECOMING LIGHT AND VARIABLE.

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT SAT JUN 23 2012/

SHORT TERM...TODAY THROUGH MONDAY NIGHT. MAIN FORECAST CONCERNS
WILL BE ONGOING THUNDERSTORMS WITH WINDS BEHIND THE STORMS...WHEN
THE THUNDERSTORMS WILL COME TO AN END THEN TEMPERATURES FOR THE
REMAINDER OF THE PERIOD.

A WAKE LOW HAS FORMED BEHIND THE THUNDERSTORMS MOVING THROUGH THE
FORECAST AREA EARLY THIS MORNING. PRESSURES HAVE BEEN DROPPING
BEHIND THE THUNDERSTORMS AND WINDS HAVE GUSTED TO AROUND 60 MPH.

WINDS WILL CONTINUE EARLY THIS MORNING IN THE WAKE OF THE
THUNDERSTORMS FROM EARLIER. WINDS ARE STILL 30 TO 40 MPH WITH WIND
GUSTS APPROACHING 60 MPH. WILL KEEP A WIND ADVISORY FOR THE FORECAST
AREA ALTHOUGH THE KANSAS PORTION OF THE AREA MAY NOT GET AS STRONG
OF WINDS.

THE UPPER LEVEL WAVE THAT HAS BROUGHT THE THUNDERSTORMS TO
THE AREA WILL CONTINUE TO MOVE TO THE EAST TODAY. THUNDERSTORMS WILL
LINGER IN THE EASTERN PART OF THE FORECAST AREA FOR A TIME THIS
MORNING.

ONCE THE THUNDERSTORMS MOVE OUT OF THE AREA THE NEXT ITEM OF
INTEREST WILL BE TEMPERATURES FOR THIS AFTERNOON. THE UPPER LEVEL
RIDGE WILL START TO BUILD TODAY AND MUCH WARMER TEMPERATURES MOVE
INTO THE AREA FROM THE WEST. A WARM FRONT LIFTS NORTH TODAY REACHING
ABOUT INTERSTATE 80 BEFORE IT STALLS. HIGH TEMPERATURES WILL BE IN
THE 95 TO 105 RANGE.

THE WARM AIR CONTINUES ACROSS THE AREA TONIGHT...ESPECIALLY IN THE
SOUTH...BUT REALLY ACROSS THE WHOLE AREA. DURING THE NIGHT THE FRONT
SINKS BACK TO THE SOUTH AS A COLD FRONT BUT TEMPERATURES WILL STILL
REMAIN ON THE WARM SIDE. ON SUNDAY THE UPPER LEVEL RIDGE BUILDS BACK
UP AGAIN ACROSS THE PLAINS. TEMPERATURES WILL CONTINUE TO BE WARM
AGAIN ON SUNDAY. THE TEMPERATURES CONTINUE TO BE WARM SUNDAY NIGHT
THROUGH MONDAY NIGHT AS THE UPPER LEVEL RIDGE CONTINUES ACROSS THE
AREA.

LONG TERM...TUESDAY THROUGH FRIDAY. TEMPERATURES WILL BE THE MAIN
CONCERN WITH CHANCES FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

AN UPPER LEVEL RIDGE WILL CONTINUE TO KEEP TEMPERATURES WELL ABOVE
SEASONAL NORMALS FOR TUESDAY THROUGH THURSDAY.

THURSDAY NIGHT INTO FRIDAY THE RIDGE IS BROKE DOWN BY AN UPPER LEVEL
WAVE IN THE NORTHERN PLAINS. THERE IS A COLD FRONT THAT SLIDES SOUTH
THROUGH THE FORECAST AREA. WITH THE FRONT MOVING THROUGH THERE IS A
CHANCE FOR SOME THUNDERSTORMS FOR THURSDAY NIGHT INTO FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR KSZ005>007-
     017>019.

&&
Hazardous weather outlook, Jun 23, 4:02 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
402 AM CDT SAT JUN 23 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
402 AM CDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT UNTIL 10 AM FOR SOUTHERLY WINDS OF 30
TO 40 MPH AND GUSTS NEAR 55 MPH.

STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL ARE POSSIBLE
PRIOR TO DAYBREAK. SCATTERED THUNDERSTORMS MAY LINGER UNTIL MID
MORNING FOR LOCATIONS EAST OF HIGHWAY 14.

HEAT INDICES ARE FORECAST TO CLIMB NEAR OR ABOVE 100 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDEX READINGS NEAR OR IN EXCESS OF 100 DEGREES ARE POSSIBLE
ACROSS THE OUTLOOK AREA SUNDAY...WEDNESDAY...AND THURSDAY.

THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 23, 5:22 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
522 AM CDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             HOLDREGE                40.44N 99.38W
06/23/2012  E0.88 INCH       PHELPS             NE   EMERGENCY MNGR

            NICKEL SIZE HAIL ON THE NORTH SIDE OF HOLDREGE

&&

SALTZMAN
Local storm report, Jun 23, 5:28 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
528 AM CDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 AM     NON-TSTM WND GST HASTINGS AIRPORT        40.60N 98.43W
06/23/2012  E55 MPH          ADAMS              NE   ASOS

&&

SALTZMAN
Special weather statement, Jun 23, 6:39 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
639 AM CDT SAT JUN 23 2012

NEZ075-076-086-231230-
ADAMS NE-CLAY NE-NUCKOLLS NE-
639 AM CDT SAT JUN 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...NORTHWESTERN NUCKOLLS AND
SOUTHWESTERN CLAY COUNTIES UNTIL 730 AM CDT...

AT 638 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JUNIATA...OR NEAR HASTINGS...MOVING
SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HASTINGS...
  INLAND...
  GLENVIL...
  CLAY CENTER...
  FAIRFIELD...
  DEWEESE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4026 9820 4032 9828 4035 9828 4035 9832
      4060 9865 4070 9847 4070 9837 4046 9795
TIME...MOT...LOC 1139Z 307DEG 27KT 4057 9845

JCB
Local storm report, Jun 23, 6:45 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
645 AM CDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     HAIL             2 NW HASTINGS           40.61N 98.42W
06/23/2012  E0.75 INCH       ADAMS              NE   TRAINED SPOTTER

&&

GUERRERO
Local storm report, Jun 23, 6:46 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
646 AM CDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     HAIL             1 NW HASTINGS           40.60N 98.40W
06/23/2012  E0.88 INCH       ADAMS              NE   NWS EMPLOYEE

&&

GUERRERO
Local storm report, Jun 23, 6:55 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
655 AM CDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             HASTINGS                40.59N 98.39W
06/23/2012  E1.00 INCH       ADAMS              NE   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL LASTED FOR ABOUT 5 MINUTES.

&&

SALTZMAN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:41 PM CDTSpecial Weather StatementGIDDawson34 min
Jun 22, 11:15 PM CDTSpecial Weather StatementGIDDawson30 min
Jun 22, 11:16 PM CDTSpecial Weather StatementGIDDawson29 min
Jun 22, 11:29 PM CDTSevere Thunderstorm WarningGIDDawson28 min
Jun 23, 12:53 AM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Clay, Hall, Hamilton, Kearney37 min
Jun 23, 1:06 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Gosper, Hall, Kearney, Phelps24 min
Jun 23, 1:33 AM CDTHigh Wind WarningGIDBuffalo, Dawson, Furnas, Gosper, Greeley, Hall and 5 more2 hr
Jun 23, 1:42 AM CDTSpecial Weather StatementGIDClay, Nuckolls, Webster48 min
Jun 23, 3:46 AM CDTWind AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more4 hr
Jun 23, 3:49 AM CDTSpecial Weather StatementGIDGosper, Phelps26 min
Jun 23, 5:12 AM CDTSpecial Weather StatementGIDKearney, Phelps48 min
Jun 23, 6:39 AM CDTSpecial Weather StatementGIDAdams51 min
Jun 23, 7:26 AM CDTSpecial Weather StatementGIDClay34 min
Jun 23, 7:41 AM CDTSpecial Weather StatementGIDThayer49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.